• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

scared of yet more meds

diamondshine

diamondshine

Well-known member
Joined
Jul 5, 2010
Messages
973
Location
Yorkshire
I had a hypomanic episode in the summer, which responded to meds and I was advised to stay on them until I was settled here at uni. With referrals etc it took a few months before I tried to reduce the olanzipine and it went quite wrong fairly quickly, over christmas/early january.

My GP is lovely, and has spoken to my consultant about the ridiculous weight gain and how that's making me feel worse, and she's mentioned some other drugs we can try instead.

I was so looking forward to being off this medication...and now it looks like I shan't actually get off it, I'll just get a substitute that is less weight-gaining. And frankly it scares me witless.

I've been gradually coming to terms with potentially being on anti-depressants for life, but now it looks like i might need to be on anti-psychotics as well.

I'm not even officially bipolar cos i've had one episode, so I've not got the official label. Am just scared of this type of med being permanent.

WHat are your experiences of these things? Am I overreacting and being silly? I just want to be able to cope 'normally' - ha ha ha ha.

WHat do you think anyone?

diamondshine xxx
 
B

bexley5200

Active member
Joined
Feb 2, 2011
Messages
37
Location
nothampton uk
im on 1200mg of lithium and last year i was on olanapine 12 mg and i put on 7 stone in i year but not on it now and lost most of the weight im just on the lithium although the olanzapine dose work as a mood stabliser for me
 
R

Robbert

Guest
Hi diamond,

I understand why you're scared of anti-psychotics becoming permanent for you - they are dangerous drugs IMO. So I don't think you're over-reacting one bit. The thing is with anti-psychotics, although they all share some side effects, side effects do also differ from drug to drug. Olanzapine is particularly bad for weight gain, quetiapine is particularly bad for sedation, abilify/aripiprazole is particularly bad for anxiety / agitation.

Sometimes it's a matter of picking your side effects..depressingly that's the case.

But you need to ask you doctor IMO..why do I need an anti psychotic He/she might be able to give you an explanation.

The thing is, there are lots of mood stabilizers, and most of them are not anti-psychotics. There are other drugs: volproate, lamotragine, lithium, and others.

So unless you're actually psychotic, these alternatives might be something to ask your doctor about.

All the best,

Robert.
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
43,410
Location
Lancashire
Changing your meds can be scary but if you have had such weight gain, its just as well. I am not afraid of major tranquilisers - and that is what an anitpsychotic is, and I really don't believe they put you on them willy nilly. I was astonished when I was told I might be on them for life, but looking now, from a year on, I see the sense in it. If I change my mind later, I will see if they with me, can reduce them.

You need to take control over your sessions with the pdoc, it should be collaberation not him dictating, and I have found my pdoc takes that approach. Many drugs have side effects but as Robbert says, you take your pick. I am on quetiapine and whilst it made me sleepy at first I am used to it now. The thing is not to let them increase dosages too quickly. Also agree with Robbert, what are you on them for - ask you pdoc. You only need one episode of mania to get a diagnosis.

Best of luck to you xx :)
 
diamondshine

diamondshine

Well-known member
Joined
Jul 5, 2010
Messages
973
Location
Yorkshire
You only need one episode? I thought they wouldn't diagnose you on one episode?!! The situation is complicated by the fact that I've moved cities since the episode, so it's a different team.

My Pdoc is good, I am going to ask her all the necessary questions when I see her this week. It's just all a bit overwhelming. Yes I guess i will have to chose my side effect.
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
43,410
Location
Lancashire
what I meant was that you only need one episode of mania, of any type, but with depressions also to be called Bipolar. Depressions are much more common with this condition for most of us. But it is the mania that defines you as bipolar. If you have no mania, then you could be unipolar. As you say, best get a professional to help you understand. Write out a list of questions so you don't forget what to ask.
 
B

baby_dolly_face

Well-known member
Joined
Jan 9, 2011
Messages
1,798
Location
Cornwall
Hey
Try not to be scared about being on antipsychotics. I was when I was initially put on antidepressants in 2003. Then I got used to the idea...turns out I shouldnt have been on them at all cos I was bipolar so they were just making me manic and not less depressed. Then when I was put on antipsychotics after being diagnosed bipolar in 2009 and then in late 2009 I was put on Lithium so you see, don't be worried. If you do have an issue, there will probably always be another med to be put on or an increase to be made to one of your meds. They are whats going to go towards helping you to get and feel better.
If youre panicking about seeing a pdoc etc then I can only mirror what others have suggested and that is to write down or print off what you have been posting on here. Thats what I have done in the past.
x
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
43,410
Location
Lancashire
How you doing now Diamondshine?
 
diamondshine

diamondshine

Well-known member
Joined
Jul 5, 2010
Messages
973
Location
Yorkshire
I am doing ok. Spent the day out at church and with friends.

I feel as though I'm in a bubble. That nothing much seems to penetrate through. So everything just swooshes past me, over me, around me. I can fake laughing, but i can't cry. Inside I'm crying but outwardly, it isn't possible. It's very strange. I don't know if it's the medication or depression or what but I am fed up of it, I want to break out.

I have had one episode of hypomania, which was when I started the olanzipine. But I thought you had to have more than one to actually be bipolar. I guess that makes me bipolar then. Hmmmm!!
 
Fluffymum

Fluffymum

Well-known member
Joined
Nov 16, 2010
Messages
1,113
Location
Essex
I felt like everything washed over me on olanzipine, i stopped taking if because i felt so tired all the time but now im actually wondering if it did me some good, iv definitely been more up and down since stopping it and i did just stop it all by myself and the withdrawl wasnt too great (e.g. tiredness).
If you've had hypomania and severe depression the likelyhood is that you are bipolar type 2 same as me but as is said many a time no one can diagnose you on here or anywhere without a mass of qualifications and actually sitting in front of you with your history ;o) write everything down that concerns and bothers you and read it to the doctor, dont be embarrassed; they have see far worse people than you who are in hospital under section and act very strangely indeed so please dont feel embarrased of telling them your worst times hun, trust me i found myself hiding in a corner yelling at the doctors to please go away as the things on the roof didnt appreciate them calling them hallucinations! I wouldnt say I'm classed as a very severe mentally ill person either but I was sectioned shortly after that, but my point is try to take each day as it comes, things can be very tough at times and communicating to the docs is very important but try to see them as people who can and will help you, often they seem like the bad guys but i think that comes with the illness
Good luck x
 
Thread starter Similar threads Forum Replies Date
M Bipolar Forum 3
letmein Bipolar Forum 19
E Bipolar Forum 1
Top